Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 37, NWS Phoenix, AZ

August 29, 2020Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 29, 2020, 7:52 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2020, 7:52 PM MST (02:52 UTC)
Expired
Aug 29, 2020, 11:15 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 69 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 8:03 PM MSTFLASH FLOOD8 Se Buckeye, AZIN BUCKEYE VALLEY, NEAR TUTHILL AND CARLA VISTA ROADS DEPUTIES RESPONDED TO AN SUV WITH A FAMILY OF FIVE INSIDE STUCK IN A WASH. THE FAMILY WAS RESCUED BY BYSTANDERS. TIME CONFIRMED BY BUCKEYE VALLEY FIRE DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2020-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2020-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2511 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

676 
WGUS55 KPSR 300252
FFWPSR
AZC013-300615-
/O.NEW.KPSR.FF.W.0037.200830T0252Z-200830T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
752 PM MST Sat Aug 29 2020

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 1115 PM MST.

* At 752 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Avondale, Goodyear, Buckeye, Estrella Mountain Ranch, Estrella 
  Mountain Park, Liberty and Phoenix International Raceway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3337 11258 3331 11256 3326 11254 3323 11252
      3322 11248 3322 11243 3325 11234 3329 11229
      3332 11228 3336 11229 3337 11230 3338 11231
      3342 11232

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
2 follow-up statements
778 
WGUS75 KPSR 300433
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
933 PM MST Sat Aug 29 2020

AZC013-300615-
/O.CON.KPSR.FF.W.0037.000000T0000Z-200830T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
933 PM MST Sat Aug 29 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MST THIS 
EVENING FOR MARICOPA COUNTY...

At 933 PM MST, trained weather spotters reported water on Estrella 
Parkway up to 2 feet deep.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Trained spotters.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Avondale, Goodyear, Buckeye, Estrella Mountain Ranch, Estrella 
  Mountain Park, Liberty and Phoenix International Raceway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3337 11258 3331 11256 3326 11254 3323 11252
      3322 11248 3322 11243 3325 11234 3329 11229
      3332 11228 3336 11229 3337 11230 3338 11231
      3342 11232

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
411 
WGUS75 KPSR 300607
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1107 PM MST Sat Aug 29 2020

AZC013-300617-
/O.EXP.KPSR.FF.W.0037.000000T0000Z-200830T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1107 PM MST Sat Aug 29 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM MST THIS EVENING FOR 
MARICOPA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 1100 PM MST Sunday for 
portions of south central Arizona and southwest Arizona.


LAT...LON 3337 11258 3331 11256 3326 11254 3323 11252
      3322 11248 3322 11243 3325 11234 3329 11229
      3332 11228 3336 11229 3337 11230 3338 11231
      3342 11232

$$

SDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 4:46 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 29, 4:46 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
446 PM MST Sat Aug 29 2020

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...The threat for heavy rainfall will increase
this afternoon into Sunday across south-central and
southwest Arizona, with localized flash flooding possible.
Lingering chances for showers and storms are expected for early next
week before drier conditions settle back into the region by
Wednesday. Noticeably cooler temperatures are forecast starting this
weekend with temperatures at or below normal. A gradual warm up is
then seen during the latter half of next week with temperatures
likely returning to above seasonal normals.

&&

.DISCUSSION...
A significant moisture increase from the south is underway in
response to a pair of tropical disturbances off the coast of Mexico.
Evidence of this moisture increase is seen in both satellite imagery
and objective analysis data, with an axis of 1.7-1.8 inch
precipitable water oriented directly into western and central
Arizona. Ongoing isolated shower and thunderstorm activity across
western Maricopa County is likely related to the zone of theta-e
advection and perhaps enhanced forcing for ascent associated with an
upper-level jet across northern Arizona. Temperatures aloft are cold
for this time of year, and combined with the enhanced mid-level
flow, thunderstorms will be capable of producing small hail and may
remain fairly organized.

All in all, the environment is primed for heavy rainfall and strong
thunderstorms beginning as early as this afternoon and lasting into
Sunday. Details are still unclear how this will exactly evolve, but
the most likely scenario will be for a cluster of storms to develop
across Pima/Pinal counties this afternoon, with isolated areas of
thunderstorms north and east of Phoenix and across La Paz County.
Still questionable how active the Phoenix area will be these
evening, but likely depends on outflow progression and evolution.
Given the enhanced shear in place, the potential for a longer-lived
and more organized thunderstorm cluster or two exists this afternoon
and evening. The moisture-rich environment will be conducive for
heavy rainfall and isolated areas of flash flooding with any storms
that do form. Another signal exists in CAM ensemble guidance for
overnight convection across south-central Arizona, perhaps close to
sunrise. This setup is traditionally associated with some of our
most widespread and heavy rainfall events - something to keep an eye
on as the potential is there. Of course, this will all be dictated
by how convection evolves today and early Sunday morning.

Sunday remains unclear as well, but will be mainly dependent on the
degree of destabilization that occurs and how thick cloud cover will
remain. Model guidance suggests that the air mass will destabilize
as much or even more than today even in spite of preceding
convection with even higher moisture content available. This signal
is maximized across south-central Arizona, but again - very
uncertain. While model guidance isn't highlighting areas west of
Phoenix and especially into southeast California as much, this area
may in fact have the most unstable and conditionally favorable
environment for heavy rainfall and strong thunderstorms. However,
coverage is likely to remain more isolated across these areas.

Monday has the potential to be more active than initially
anticipated, as rich moisture remains in place while a digging
trough over the Great Basin approaches the Four Corners. Model
spread is unusually high at this lead time for the evolution of this
pattern, but at a minimum moisture will not be scoured out and
enhanced forcing for ascent could increase precipitation potential
and keep temperatures slightly below normal.

Unfortunately, all signs point to a restrengthening of an upper
level ridge over the Great Basin that will once again be anomalously
strong for early September. Some deterministic model solutions have
500-mb heights approaching 600 dm once again - which means more heat
could be in store for the Southwest. High temperatures could
approach 109 or 110 next weekend and will be flirting with excessive
heat thresholds. Most of the middle and later portions of next week
should be drier in this pattern as well.

&&

.AVIATION...Updated at 2345Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The weather over the next 24 hours will likely create multiple
aviation weather concerns. Right now, the winds are generally
westerly to northwesterly across all TAF sites with occasional
gusts up to 20 kts. Thunderstorm development south of the terminal
area will slowly creep northward towards the area. These storms
may send a southerly outflow into the terminal area. There is lots
of uncertainty regarding timing, wind speeds, areal extent, and
the potential for blowing dust with any outflows. However, current
thinking suggests a southerly outflow (headings between 200-160)
could arrive at the terminals between 30/00Z-30/03Z with gusts up
to 30 kts. Blowing dust is also a possibility depending on where
outflows come from. Isolated storms and showers could also develop
within the terminal area with the arrival of any outflows.

By late tonight, winds are likely to favor an easterly direction
although there may be some periods of variable winds. More
widespread showers are anticipated to arrive in the terminal area
between 30/10Z-30/15Z and is best reflected by a PROB30 line in
the latest TAF package. Showers and thunderstorms will have the
potential for producing heavy rain with reduced visibility, strong
gusts, and variable winds.

Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, latest trends favor winds remaining mostly southeasterly
through the TAF period although winds may become more southerly
late tonight. A storm south of Imperial County may create a
southerly wind with gusts up to 25 kts within the next few hours
but storms over the terminal are not very likely (less than 20%
chance). Also worth noting, if the westerly winds over
southwestern Imperial County near Mountain Springs become strong
enough, a few hours of a gusty westerly wind/mountain rotors may
occur between 30/02Z-30/06Z. However, confidence of this occurring
has prevented mention of this in the TAFs at this time. At KBLH,
winds will favor a southerly to southwesterly wind with gusts of
20-25 kts possible. Storms are not expected at the TAF site but
cannot be ruled out (less than 20% chance).

&&

.FIRE WEATHER...
Tuesday through Saturday: Occasional wetting rains are possible
continuing through Tuesday across Arizona. Rain could be locally
heavy in some locations. Much drier conditions will then affect the
region starting Wednesday. Afternoon humidity levels will reach 20-
30% on Tuesday and gradually back into the teens by Thursday.
Overnight recoveries will generally be 30-50% at lower elevations
and 45-75% higher terrain. Outside of thunderstorm areas, winds
should be weak and follow typical diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Sunday evening for AZZ533-534-537>563.

CA...None.
&&

DISCUSSION...Rogers
AVIATION...AD
FIRE WEATHER...Rogers/Kuhlman

In the hours before

Special weather statement, Aug 29, 4:02 PM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM PDT Sat Aug 29 2020

CAZ566-567-300000-
Imperial County West CA-Imperial Valley CA-
402 PM PDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 500 PM PDT...

At 401 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Mt. Signal, or 15 miles south of Plaster City,
moving northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Calexico, Mt. Signal, Dixieland and Seeley.

This includes the following highways...
CA Interstate 8 between mile markers 24 and 33.
CA Route 111 between mile markers 1 and 2.
CA Route 98 between mile markers 13 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3285 11577 3267 11545 3266 11555 3264 11584
      3265 11585
TIME...MOT...LOC 2301Z 220DEG 16KT 3259 11575

Hirsch
Special weather statement, Aug 29, 6:46 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
646 PM MST Sat Aug 29 2020

AZZ538-540-559-300230-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-
646 PM MST Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM
MST...

At 646 PM MST, Doppler radar was tracking a strong thunderstorm near
Palo Verde, or near Buckeye, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Goodyear, Buckeye, Palo Verde, Perryville, Liberty, Estrella Mountain
Ranch, Rainbow Valley and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 117 and 121.
AZ Route 85 between mile markers 139 and 152.

LAT...LON 3317 11264 3334 11272 3349 11249 3320 11234
TIME...MOT...LOC 0146Z 249DEG 10KT 3328 11260

Hirsch
Local storm report, Aug 29, 7:25 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
725 PM MST SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     8 S GOODYEAR            33.32N 112.44W
08/29/2020  E55 MPH          MARICOPA           AZ   TRAINED SPOTTER

            ESTRELLA MOUNTAIN RANCH.

&&

JS
Special weather statement, Aug 29, 7:33 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
733 PM MST Sat Aug 29 2020

AZZ537-540-542>544-546-548-550-300315-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-East Valley AZ-Central Phoenix AZ-Deer Valley AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
733 PM MST Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
815 PM MST...

At 732 PM MST, Doppler radar was tracking strong winds associated
with distant thunderstorms along a line extending from Cashion to
near Tolleson to near South Mountain Park. Movement was northeast at
35 mph.

Winds in excess of 40 mph will be possible as this line moves
through.

Locations impacted include...
Phoenix, Glendale, Tempe, Peoria, Surprise, Avondale, Goodyear, El
Mirage, Tolleson, Youngtown, Waddell, Laveen, Cashion, Sun City, Sun
City West, Litchfield Park, South Phoenix, Arizona State Fairgrounds,
South Mountain Park and Downtown Peoria.

This includes the following highways...
AZ Interstate 10 between mile markers 124 and 158.
AZ Interstate 17 between mile markers 195 and 210.
AZ Route 51 between mile markers 1 and 5.

LAT...LON 3338 11187 3326 11219 3327 11219 3331 11220
      3325 11221 3351 11250 3376 11228
TIME...MOT...LOC 0232Z 239DEG 30KT 3346 11234 3342 11222 3331 11217

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:39 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Aug 29, 6:46 PM MSTSpecial Weather StatementPSRMaricopa44 min
Aug 29, 6:56 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal64 min
Aug 29, 7:16 PM MSTSevere Thunderstorm WarningPSRMaricopa59 min
Aug 29, 7:33 PM MSTSpecial Weather StatementPSRMaricopa42 min
Aug 29, 9:40 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal110 min
Aug 30, 12:13 AM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Aug 30, 2:35 PM MSTSpecial Weather StatementPSRYuma25 min
Aug 30, 2:41 PM MSTSpecial Weather StatementPSRMaricopa49 min
Aug 30, 2:49 PM MSTSevere Thunderstorm WarningPSRYuma26 min
Aug 30, 3:08 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal37 min
Aug 30, 3:22 PM MSTSpecial Weather StatementPSR23 min
Aug 30, 3:25 PM MSTSpecial Weather StatementPSRYuma50 min
Aug 30, 3:37 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Aug 30, 3:45 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 30, 3:50 PM MSTSpecial Weather StatementPSR40 min
Aug 30, 3:55 PM MSTSpecial Weather StatementPSRYuma50 min
Aug 30, 4:08 PM MSTDust Storm AdvisoryPSRMaricopa67 min
Aug 30, 4:13 PM MSTSpecial Weather StatementPSRLa Paz62 min
Aug 30, 4:45 PM MSTSpecial Weather StatementPSR30 min
Aug 30, 4:48 PM MSTSpecial Weather StatementPSRYuma42 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.